Alert archive / Wyoming / High Wind Warnings in 2019

High Wind Warning 26, NWS Cheyenne, WY

September 16, 2019Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Sep 16, 2019, 2:15 PM MDT for Albany County, Carbon County, Wyoming. It took effect at Sep 17, 2019, 3:00 AM MDT. It was in force for 15 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 16, 2019, 2:15 PM MDT (20:15 UTC)
In effect from
Sep 17, 2019, 3:00 AM MDT
Expired
Sep 17, 2019, 6:00 PM MDT
In force
15 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 6:50 AM MDTNON-TSTM WND GST 574 W Muddy Gap, WY
Sep 17, 10:43 AM MDTNON-TSTM WND GST 6010 E Dad, WYCOW CREEK RAWS SITE MEASURED GUST OF 60MPH. SUSTAINED WINDS 43MPH.
Sep 17, 11:40 AM MDTNON-TSTM WND GST 5315 E Sinclair, WYWALCOTT JUNCTION HAD WIND GUST OF 53MPH. SUSTAINED WIND OF 37MPH.
Sep 17, 11:43 AM MDTNON-TSTM WND GST 5610 E Dad, WYMEASURED WIND GUST AT COW CREEK OF 56MPH. SUSTAINED WIND OF 33MPH.
Sep 17, 12:45 PM MDTNON-TSTM WND GST 5810 Ssw Hanna, WYMEASURED WIND GUST OF 58MPH AT DANA RIDGE. SUSTAINED WINDS OF 39 MPH.
Sep 17, 12:55 PM MDTNON-TSTM WND GST 697 Nw Elk Mountain, WYHALLECK RIDGE WIND GUST OF 69MPH. SUSTAINED WIND OF 49MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3288 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WWUS75 KCYS 162015
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
215 PM MDT Mon Sep 16 2019

...STRONG WINDS ALONG INTERSTATE 80 FROM ARLINGTON TO RAWLINS AND
NORTHERN CARBON COUNTY ON HIGHWAY 287 NEAR MUDDY GAP EARLY TUESDAY
MORNING THROUGH THE AFTERNOON...

WYZ104-109-110-171200-
/O.NEW.KCYS.HW.W.0026.190917T0900Z-190918T0000Z/
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-
Including the cities of Seminoe Dam, Rawlins, Arlington, 
and Elk Mountain
215 PM MDT Mon Sep 16 2019

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MDT TUESDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 3 AM to 6 PM MDT Tuesday. 

* TIMING...Winds increasing this evening. Becoming strong after 3
  AM Tuesday and continuing through 6 PM Tuesday.

* WINDS...West to southwest winds 35 to 45 mph sustained with
  gusts to 65 mph.

* IMPACTS...Mainly to transportation. Light weight and high
  profile vehicles may be blown off or blown over...especially on
  north to south oriented roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
3 follow-up statements
736 
WWUS75 KCYS 171007
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
407 AM MDT Tue Sep 17 2019

...STRONG WINDS EXPECTED ALONG INTERSTATE 80 FROM ARLINGTON TO 
RAWLINS AND NORTHERN CARBON COUNTY ON HIGHWAY 287 NEAR MUDDY GAP 
THROUGH THIS AFTERNOON...

WYZ104-109-110-180000-
/O.CON.KCYS.HW.W.0026.000000T0000Z-190918T0000Z/
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-
Including the cities of Seminoe Dam, Rawlins, Arlington, 
and Elk Mountain
407 AM MDT Tue Sep 17 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* TIMING...Winds increasing this morning and continuing through
  this afternoon. 

* WINDS...West to southwest winds 30 to 40 mph sustained with
  gusts to 60 mph. 

* IMPACTS...Mainly to transportation. Light weight and high 
  profile vehicles may be blown off or blown over...especially 
  on north to south oriented roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
285 
WWUS75 KCYS 171711
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1111 AM MDT Tue Sep 17 2019

...STRONG WINDS EXPECTED ALONG INTERSTATE 80 FROM ARLINGTON TO
RAWLINS AND NORTHERN CARBON COUNTY ON HIGHWAY 287 NEAR MUDDY GAP
THROUGH THIS AFTERNOON...

WYZ111-180000-
/O.EXA.KCYS.HW.W.0026.000000T0000Z-190918T0000Z/
Southwest Carbon County-
Including the city of Baggs
1111 AM MDT Tue Sep 17 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect until 6 PM MDT this evening. 

* TIMING...Winds increasing this morning and continuing through 
  this afternoon. 

* WINDS...West to southwest winds 30 to 40 mph sustained with 
  gusts to 60 mph. 

* IMPACTS...Mainly to transportation. Light weight and high 
  profile vehicles may be blown off or blown over...especially 
  on north to south oriented roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ104-109-110-180000-
/O.CON.KCYS.HW.W.0026.000000T0000Z-190918T0000Z/
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-
Including the cities of Seminoe Dam, Rawlins, Arlington, 
and Elk Mountain
1111 AM MDT Tue Sep 17 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* TIMING...Winds increasing this morning and continuing through 
  this afternoon. 

* WINDS...West to southwest winds 30 to 40 mph sustained with 
  gusts to 60 mph. 

* IMPACTS...Mainly to transportation. Light weight and high 
  profile vehicles may be blown off or blown over...especially 
  on north to south oriented roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
138 
WWUS75 KCYS 171944
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
144 PM MDT Tue Sep 17 2019

...STRONG WINDS EXPECTED ALONG INTERSTATE 80 FROM ARLINGTON TO
RAWLINS AND NORTHERN CARBON COUNTY ON HIGHWAY 287 NEAR MUDDY GAP
THROUGH THIS AFTERNOON...

WYZ104-109>111-180000-
/O.CON.KCYS.HW.W.0026.000000T0000Z-190918T0000Z/
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Including the cities of Seminoe Dam, Rawlins, Arlington, 
Elk Mountain, and Baggs
144 PM MDT Tue Sep 17 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* TIMING...Winds increasing this morning and continuing through 
  this afternoon. 

* WINDS...West to southwest winds 30 to 40 mph sustained with
  gusts to 65 mph. 

* IMPACTS...Mainly to transportation. Light weight and high 
  profile vehicles may be blown off or blown over...especially 
  on north to south oriented roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Sep 16, 11:41 AM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 16, 11:41 AM MDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1141 AM MDT Mon Sep 16 2019

.UPDATE...
Issued at 1135 AM MDT Mon Sep 16 2019

...Please see latest 18Z aviation discussion...

UPDATE Issued at 537 AM MDT Mon Sep 16 2019

Please see updated 12Z aviation discussion below.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 321 AM MDT Mon Sep 16 2019

Plenty of high clouds streaming north across the CWA ahead of an
upper trough that is nearing the west coast. This system will
approach the CWA today and Tuesday, swinging by late Tuesday. Not
a lot of pcpn expected with the system as the airmass looks to
remain rather dry. Any storms that occur Tuesday may produce some
brief gusty winds given the dry sub-cloud layer. A bit cooler
today with the cloudiness but still pretty warm with max temps
well into the 80s over the plains, possibly a few lower 90s.
Pacific front sweeps across the CWA Tuesday afternoon with a
period of pretty gusty winds behind it, especially around the
mtns. Clear and cool Tuesday night as the upper system swings
quickly northeast over the Dakotas.

.LONG TERM...(Wednesday through Sunday)
Issued at 321 AM MDT Mon Sep 16 2019

Dry Weds then the next upper trough approaches Thursday with wdly
sctd afternoon and evening convection over the CWA ahead of it.
Cooler Friday with a decent chance for showers and a few storms as
the main upper trough and associated cold front moves across the
region. Seasonal temperatures then expected in the wake of the
trough Saturday and Sunday with dry weather as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1135 AM MDT Mon Sep 16 2019

Pretty quiet weather through the period. Expecting flight
conditions to remain VFR. Big concern for tomorrow morning is
increasing winds. Gusts across southeast Wyoming could be as high
as 40 to 50 MPH. Collapsing thunderstorms tomorrow afternoon could
produce higher erratic gusts. Storms will begin developing after
18Z tomorrow.

&&

.FIRE WEATHER...
Issued at 321 AM MDT Mon Sep 16 2019

Increasing moisture will ease fire weather concerns over the area
this week. It will still be warm today then temperatures will
turn cooler for the rest of the week which will also alleviate
conditions. A few showers and maybe a storm or two is possible
Tuesday as a disturbance moves across the area then a better
chance for rain is seen towards Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...CW
SHORT TERM...RE
LONG TERM...RE
AVIATION...CW
FIRE WEATHER...RE
Hazardous weather outlook, Sep 16, 3:42 AM MDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
342 AM MDT Mon Sep 16 2019

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
171030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
342 AM MDT Mon Sep 16 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Widely scattered showers and thunderstorms are expected mainly
Tuesday afternoon and evening. A few storms could get strong with
brief gusty winds associated with them.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>106-109>117-171030-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
342 AM MDT Mon Sep 16 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Widely scattered showers and thunderstorms are expected mainly
Tuesday afternoon. A few storms could get strong with brief gusty
winds associated with them. In addition, a period of stronger
winds is possible behind a cool front that will move across the
area Tuesday afternoon.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

High Wind Warnings in Wyoming, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.